Research Article

Changes in haemostasis after stopping the combined contraceptive pill: implications for major surgery.

BMJ 1991; 302 doi: https://doi.org/10.1136/bmj.302.6771.269 (Published 02 February 1991) Cite this as: BMJ 1991;302:269
  1. G E Robinson,
  2. T Burren,
  3. I J Mackie,
  4. W Bounds,
  5. K Walshe,
  6. R Faint,
  7. J Guillebaud,
  8. S J Machin
  1. Margaret Pyke Centre, London.

    Abstract

    OBJECTIVE--To investigate the changes in haemostasis in the three months immediately after stopping the combined contraceptive pill. DESIGN--Prospective randomised study. SETTING--Family planning centre in London. SUBJECTS--24 women aged 35-45 investigated before, during, and after six months' use of combined oral contraceptives containing 30 micrograms ethinyl oestradiol together with the progestogens desogestrel or gestodene. MAIN OUTCOME MEASURES AND RESULTS--Blood samples were taken immediately before and after six months of oral contraceptive use and one, two, four, six, eight, and 12 weeks after the pill had been stopped. During the six months of oral contraceptive use the plasma concentration of factor X and fibrinogen increased and that of antithrombin III decreased. Between two and six weeks after stopping the pill a rebound phenomenon occurred with plasma concentrations of antithrombin III increasing (mean change from baseline at two weeks 0.06 IU/l and at six weeks 0.10 IU/l) and fibrinogen decreasing (0.26 g/l change at two weeks and 0.40 g/l at six weeks). Factor X concentrations fell gradually and the values at eight weeks were not significantly different from those found before the combined pill was started. CONCLUSION--The combined pill should be stopped at least four weeks before major surgery, which carries the risk of postoperative thrombosis, to allow the potentially prothrombotic haemostatic changes that occur during its use to be corrected.